Mississippi, 2020

Flash Flooding and Flooding in Mississippi, January 2 to 3, 2020

January 2 to 3, 2020 · NWS JAN · 32 events in 13 counties and zones

A large storm system impacted the region during the late afternoon and evening of January 2nd into the morning hours of the 3rd. A low pressure system moved through the region and brought bouts of of thunderstorms and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A large storm system impacted the region during the late afternoon and evening of January 2nd into the morning hours of the 3rd. A low pressure system moved through the region and brought bouts of of thunderstorms and very heavy rainfall. The heaviest rainfall fell in a swath roughly along the Natchez Trace corridor and totals ranged between 3 and 6 inches. As a result, fairly widespread flash flooding occurred along with several instances of of significant flooding. The corridor of the worst and most significant flooding was from around Natchez to the Jackson metro, northeast to the Golden Triangle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 2, 6:29 AM CST, 29 minutes earlier.

Area forecast discussion, Jan 2, 6:29 AM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
629 AM CST Thu Jan 2 2020

...HEAVY RAIN AND SEVERE STORMS POSSIBLE TODAY AND TONIGHT...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Poor flying conditions are expected through tonight. A mix of IFR
and MVFR conditions were observed at 12Z with widespread -RA to RA
and a few TSRA along HWY 84. IFR conds will prevail today with
widespread RA and occasional TSRA across the se half of the area.
LIFR cigs with -RA are expected to develop across the area by 00Z
Fri and prevail tonight. /22/

&&

.DISCUSSION...
Today and Tonight: Local radars were already lit up early this
morning with widespread light to moderate rain across the CWA. A few
thunderstorms were also noted to our southwest over southern
Louisiana. Rainfall rates and the chance for thunderstorms will
continue to increase from the southwest as the day progresses. The
once closed low over the Baja region will be lifting across our
region today as a northern stream shortwave drops over the Southern
Plains deepening an upper level trough to our west. The initial
shortwave will support a surface low noted near the Texas/Louisiana
coast that will move northeast across our CWA today. Strengthening
wind fields associated with these features will increase deep
moisture back across our CWA and set up the potential for very heavy
rainfall today and tonight that could result in flash flooding as
well as minor to moderate river flooding. Overall, the consensus of
the axis of heavy rainfall has not moved much from previous thinking
and generally remains along the Natchez Trace where 3-5 inches with
locally higher amounts are expected. Lighter amounts of 1-3 inches
are expected to our northwest and southeast. A Flash Flood Watch
will remain in effect for most of our CWA through Friday morning. In
addition to the heavy rainfall threat, isolated severe storms will
be possible over all except our northwest most zones with the
greatest chance of severe storms expected south of Interstate 20
where a Slight Risk has been outlooked. Damaging wind gusts will be
the primary threat but a few tornadoes will be possible especially
over our southeast. The threat for severe storms will start out in
the southwest this morning and continue across the remainder of the
CWA this afternoon and evening; ending as the cold front shifts
east. Although rain chances will continue Friday, the potential for
heavy rainfall will also decrease from the west tonight. /22/

Friday through Wednesday:

Rain chances will linger across the forecast area Friday and into
Friday night as the upper-level shortwave trough axis slowly pulls
east of the region and is overtaken by a northern stream low
pressure system diving from the Northern Plains to the Midwest. This
second feature will push a cold front through our area during the
day on Friday, and keep the chance for light rain in the forecast.
As cooler temperatures build in aloft with the low, cannot entirely
rule out some isolated instances of thunder especially in the north,
but will keep mention out of the forecast for now. Gusty winds also
can be expected in the wake of the cold front on Saturday, with
current indications being for some gusts up to 20 to 30 mph mixing
down to the surface during the daytime. Calm, clear conditions
beneath the post-frontal surface high should allow for temperatures
to dip near freezing Sunday morning for most locations, and some
frost will be possible in the early morning hours.

Moderating temperatures for early next week as mid-level heights
rise beneath a ridge, and then some low end chances for precip
return the forecast as another shortwave is expected to cross the
country before midweek. There is some spread among the model
guidance as to the exact timing and depth of the wave as
it comes across the Rockies, but Monday night into Tuesday are the
most likely periods to see some additional light rain and another
frontal passage to cool temperatures again. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  56  65  41 /  97  97  72  42
Meridian      73  58  65  43 /  90  92  94  44
Vicksburg     64  54  66  41 /  99  97  55  35
Hattiesburg   75  60  66  44 /  85  92  85  27
Natchez       70  55  66  41 /  99  97  50  28
Greenville    58  53  61  39 /  99  87  61  41
Greenwood     61  53  63  39 / 100  97  74  52

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Friday morning for MSZ019-025>057-
     059>065.

LA...Flash Flood Watch through Friday morning for LAZ009-016-023>026.

AR...None.

&&

NF/22
Hazardous weather outlook, Jan 2, 5:42 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
542 AM CST Thu Jan 2 2020

ARZ074-075-LAZ007-008-015-MSZ018-019-025-034-031145-
Ashley-Chicot-Morehouse-West Carroll-Richland-Bolivar-Sunflower-
Leflore-Washington-
542 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Localized flash flooding and minor river flooding are possible as
one to three inches of rain with locally higher amounts fall
across the area today into Friday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ016-024-025-MSZ027>033-035>053-056-057-031145-
Madison LA-Catahoula-Tensas-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Smith-Jasper-
542 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Areas of flash flooding are likely and moderate river flooding is
possible as three to five inches of rain with locally higher
amounts are possible today into Friday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms capable of damaging wind gusts are possible
today into this evening. in addition, tornadoes cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ009-023-MSZ058-031145-
East Carroll-Franklin LA-Clarke-
542 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and east central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Localized flash flooding and minor river flooding are possible as
one to three inches of rain with locally higher amounts fall
across the area today into Friday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms capable of damaging wind gusts are possible
today into this evening. in addition, tornadoes cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ026-MSZ054-055-059>064-031145-
Concordia-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-
542 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Areas of flash flooding are likely and moderate river flooding is
possible as three to five inches of rain with locally higher
amounts are possible today into Friday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe storms capable of damaging wind gusts and tornadoes are
possible today into this evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ065-066-072>074-031145-
Covington-Jones-Marion-Lamar-Forrest-
542 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Severe storms capable of damaging wind gusts and tornadoes are
possible today into this evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

Localized flash flooding and minor river flooding are possible as
one to three inches of rain with locally higher amounts fall
across the area today into Friday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ026-031145-
Grenada-
542 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Areas of flash flooding are likely and moderate river flooding is
possible as three to five inches of rain with locally higher
amounts are possible today into Friday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

24 flash flood, 5 flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hinds

When
January 2, 6:58 AM CST to 7:45 AM CST
Where
Hinds County, 0.9 mi NE of Mc Raven to 0.53 mi ENE of Mc Raven
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.310, -90.320

Water from Bakers Creek flowed across the entrance road to Buddy Butts Park.

Thunderstorm Wind, Adams

When
January 2, 2:42 PM CST to 2:44 PM CST
Where
Adams County, 1.82 mi SE of Natchez to 1.77 mi E of Natchez
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.550, -91.380

A tree was blown down near Triumph Lane and Martin Luther King Jr. Street. Another tree was blown down near Broadmoor and Martin Luther King Jr. streets. A tree was also blown down near Liberty Road and East Franklin.

Thunderstorm Wind, Adams

When
January 2, 2:48 PM CST to 2:53 PM CST
Where
Adams County, 4.15 mi N of Sibley to 2.07 mi S of Johnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.440, -91.400

A tree was blown down on Lower Woodville Road just past Jasper. Trees were also blown down near Kingston Road and Ogden Road, as well as on Liberty Road near LaGrange.

Thunderstorm Wind, Adams

When
January 2, 3:22 PM CST
Where
Adams County, 0.91 mi NE of Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.630, -91.240

A tree was blown down across the Natchez Trace.

Flash Flood, Hinds

When
January 2, 3:45 PM CST to 8:00 PM CST
Where
Hinds County, 0.58 mi E of Clinton to 0.51 mi ESE of Clinton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.330, -90.320

Street flooding occurred near Hampstead Boulevard and Broadway Street.

Flash Flood, Adams

When
January 2, 5:30 PM CST to 7:30 PM CST
Where
Adams County, 1.83 mi SSW of Natchez to 2.3 mi SSE of Natchez
Cause
Heavy Rain
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
31.544, -91.407

At least 5 mudslides occurred along Martin Luther King Jr. Street, including one near Oak Street. Other mudslides occurred along Liberty Road and Morgantown Road.

Flash Flood, Madison

When
January 2, 6:00 PM CST to 7:30 PM CST
Where
Madison County, 1.36 mi WSW of Madison Station to 1.73 mi N of Madison Campbell Arp
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
32.460, -90.140

Flooding occurred on Yandell Road near Highway 51. Numerous roads were flooded in Canton. Flooding also occurred along the I-55 frontage road near Madison.

Flash Flood, Oktibbeha

When
January 2, 6:10 PM CST to 9:00 PM CST
Where
Oktibbeha County, 0.69 mi S of Sturgis to 0.27 mi SSE of Sturgis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.340, -89.050

Church Street was flooded.

Flash Flood, Hinds

When
January 2, 6:15 PM CST to 8:00 PM CST
Where
Hinds County, 2.71 mi NE of Jackson to 1.46 mi SSE of West Jackson
Cause
Heavy Rain
Property damage
$500,000
Reported by
Public
Coordinates
32.360, -90.140

A car was stuck in a ditch on Industrial Drive. Water covered Ridgewood Road near Sheffield. There was flooding on Fairbanks Street and on West Street near Fortification Street. There was flooding at the Camelot Apartments, with the floor level apartments evacuated due to water entering them. Water threatened homes in the Presidential Hills neighborhood.

Flash Flood, Oktibbeha

When
January 2, 6:23 PM CST to 9:00 PM CST
Where
Oktibbeha County, 1.52 mi SSE of Starkvl Oktibbeha Ar to 0.76 mi NE of Osborn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.460, -88.668

Flooding occurred on St. Andrews Lane, as well as on Stowood and Curtis Chapel roads.

Flash Flood, Winston

When
January 2, 6:30 PM CST to 9:00 PM CST
Where
Winston County, 0.9 mi SW of Louisville to 0.91 mi SSE of Louisville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
33.120, -89.060

Several roads were flooded around Louisville.

Flash Flood, Neshoba

When
January 2, 7:00 PM CST to 9:00 PM CST
Where
Neshoba County, 0.58 mi E of Arlington to 4.45 mi NE of Burnside
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
32.870, -89.170

Around a dozen roads were flooded across northwestern portions of Neshoba County.

Flash Flood, Leake

When
January 2, 7:00 PM CST to 9:30 PM CST
Where
Leake County, 1.35 mi ESE of Singleton to 0.57 mi SE of Barnes
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.870, -89.510

Portions of Mt. Charity Road were washed out.

Flash Flood, Leake

When
January 2, 7:05 PM CST to 9:30 PM CST
Where
Leake County, 1.35 mi ENE of Gill to 1.53 mi NE of Piggtown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.690, -89.510

Three roads were partially washed out, with several other roads flooded across the county.

Flash Flood, Rankin

When
January 2, 7:12 PM CST to 9:30 PM CST
Where
Rankin County, 1.5 mi NNW of Florence to 0.8 mi N of Florence
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.170, -90.140

There was flooding on North Church Street to the north of Florence. Gunter Road was also flooded.

Flash Flood, Rankin

When
January 2, 7:15 PM CST to 9:30 PM CST
Where
Rankin County, 0.58 mi W of Pisgah to 3.76 mi NNW of Fannin
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.470, -89.880

Several roads were flooded in northern Rankin County, which included: West Pinebrook Drive, Fannin Landing Circle, Lawrence Road, Holly Bush Road, and Dudley Drive.

Flash Flood, Rankin

When
January 2, 7:20 PM CST to 9:30 PM CST
Where
Rankin County, 2.72 mi ESE of Greenfield to 2.47 mi SE of Rice Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.230, -90.010

Several roads were flooded south of Brandon.

Flash Flood, Lowndes

When
January 2, 7:30 PM CST to 8:50 PM CST
Where
Lowndes County, 2.01 mi E of Caledonia to 1.84 mi SW of Kolola Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.680, -88.295

There was flooding throughout Lowndes County. Gatlin, Alomar, Grady Hogan, and Hodges-Shelton roads were flooded. Neighborhood streets off of Tuscaloosa Road were flooded. Water flowed across Oswalt Road, and there was water up to the Fountain Square Apartment Homes. Parts of Highway 50 near Steens was underwater. Holly Hills Road was flooded near Rivergate Apartments. Cobb Road was flooded near the intersection of Buck Egger Road.

Flash Flood, Hinds

When
January 2, 7:30 PM CST to 8:00 PM CST
Where
Hinds County, 0.69 mi N of Fairchilds Xrds to 1.5 mi SW of Fairchilds Xrds
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
32.210, -90.470

There was minor flooding of low lying areas south of Raymond Road near Highway 18 and Wright Road. Holmes Lake Dam experienced a complete failure, where damage was caused to a barn, several cars and a fence. Oakley-Palestine Road may have also been damaged.

Flash Flood, Scott

When
January 2, 7:33 PM CST to 9:30 PM CST
Where
Scott County, 0.9 mi NW of Forkville to 1.03 mi E of Forkville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.460, -89.660

Several roads were flooded in northwest Scott County.

Flash Flood, Rankin

When
January 2, 7:45 PM CST to 9:30 PM CST
Where
Rankin County, 0.9 mi NE of Gulde to 2.19 mi ESE of Gulde
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.310, -89.840

Highway 80 was flooded between Brandon and Pelahatchie.

Flash Flood, Winston

When
January 2, 8:10 PM CST to 8:55 PM CST
Where
Winston County, 5.08 mi WSW of Fearns Spgs to 2.4 mi SE of Boon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
32.990, -88.930

Several roads were flooded in the Vernon Community.

Flash Flood, Noxubee

When
January 2, 8:14 PM CST to 9:00 PM CST
Where
Noxubee County, 5.63 mi SSW of Lynn Creek to 5.79 mi SSW of Lynn Creek
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.160, -88.800

Water flowed over Yellow Creek Church Road.

Flash Flood, Noxubee

When
January 2, 8:30 PM CST to 9:30 PM CST
Where
Noxubee County, 2.31 mi E of Brooksville to 2.29 mi E of Brooksville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.230, -88.540

Water flowed across Sanders Hill Road.

Flash Flood, Newton

When
January 2, 8:30 PM CST to 9:30 PM CST
Where
Newton County, 3.27 mi NNE of Little Rock to 1.54 mi W of Willoughby
Cause
Heavy Rain
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
32.570, -89.000

A car was stranded on Joyner Road. Several roads were flooded in central Newton County.

Flash Flood, Lauderdale

When
January 2, 9:15 PM CST to 10:15 PM CST
Where
Lauderdale County, 2.07 mi S of Bailey to 1.36 mi E of Nellieburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.440, -88.730

Espey Road and Experiment Station Road were closed due to flooding. North Hills Street was closed between 39th Avenue and 43rd Avenue.

Flood, Madison

When
January 3, 8:00 AM CST to 10:00 AM CST
Where
Madison County, 0.69 mi S of Canton to 2.3 mi E of Maris Town
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.610, -90.030

Approximately 12 water rescues occurred in Canton due to lingering flood waters in homes.

Flood, Lauderdale

When
January 3, 8:00 AM CST to 10:00 AM CST
Where
Lauderdale County, 1.17 mi W of Okatibbee to 1.07 mi WNW of Okatibbee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.300, -88.750

Arundel Road was closed due to flooding.

Flood, Lauderdale

When
January 3, 8:00 AM CST to 10:00 AM CST
Where
Lauderdale County, 1.36 mi ESE of Savoy to 2.47 mi E of Savoy
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.260, -88.760

Bronson Road was closed due to flooding.

Flood, Madison

When
January 3, 9:58 AM CST to 12:00 PM CST
Where
Madison County, 1.81 mi NE of Gluckstadt to 1.8 mi ENE of Gluckstadt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.540, -90.060

East Sowell Road was flooded.

Flood, Madison

When
January 3, 9:59 AM CST to 12:00 PM CST
Where
Madison County, 3.75 mi WSW of Davis to 3.42 mi WSW of Davis
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.660, -90.090

Old Yazoo Road near Patrick Farm Road was flooded.

Flash Flood, Lowndes

When
January 3, 8:20 PM CST to 9:50 PM CST
Where
Lowndes County, 1.7 mi NE of Interstate City to 1.45 mi NE of Interstate City
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.516, -88.377

Magby Creek flooded and the Masonic subdivision took on water. Streets were flooded and several home took on water. Some were evacuated from their homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864980, 864832, 864976, 864979, 864996, 864981, 865135, 865140, 865136, 865141, 865137, 864987, 870569, 866648, 870566, 870568, 870567, 865138, 870565, 866647, 866663, 864982, 865139, 864983, 864986, 864994, 864988, 864991, 864992, 864990, 864989, 902522.